Nebraska, 2010

Hail in Nebraska, May 29, 2010

May 29, 2010 · NWS LBF · 3 events in 2 counties and zones

A semi stationary front moved east across Nebraska with severe thunderstorms developing across the north. The storms produced large hail where up to baseball size hail fell in Cherry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A semi stationary front moved east across Nebraska with severe thunderstorms developing across the north. The storms produced large hail where up to baseball size hail fell in Cherry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 1:30 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 29, 1:30 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT SAT MAY 29 2010

.SYNOPSIS...
    AT 18Z...THE SURFACE FRONT WAS STRETCHED ACROSS THE NORTHERN
PLAINS FROM A LOW IN SOUTH CENTRAL NORTH DAKOTA TO ANOTHER LOW IN
EAST CENTRAL COLORADO. SOUTHEAST WIND ON THE WARM SIDE OF THE FRONT
SHOULD BE LIFTING UP ISENTROPICALLY ALONG THE FRONT. HOWEVER...THE
LAPS DATA SHOWS THAT CONDENSATION DEFICITS ARE 80-90MB IN THE
310-320K LAYER. THE LAPS ALSO SHOWS THE SURFACE BASED CAP ERODING IN
CENTRAL AND NORTH CENTRAL NEBRASKA. VISIBLE SATELLITE IMAGERY
INDICATED A LINE OF CUMULUS CLOUDS DEVELOPING ALONG THE SURFACE
BOUNDARY.
    IN ADDITION TO THE HEAVY RAIN THREAT...THE 0-6KM BULK SHEAR
ALONG AND NORTH OF U.S. HIGHWAY 20 IS LIKELY TO INCREASE TO 40-50KT.
THIS WILL INCREASE THE LIKELIHOOD OF LARGE HAIL. WITH MEAN 0-6KM
WIND OF 25KT OR LESS...DAMAGING WIND IS NOT AS MUCH A THREAT.
&&

.SHORT RANGE...LATE THIS AFTERNOON THROUGH SUNDAY.
    CONVECTION IS LIKELY TO CONTINUE DEVELOPING AS THE FRONT WORKS
EASTWARD. CURRENT INDICATIONS ARE THAT BACK-BUILDING CONVECTION
DEVELOPING ALONG THE SLOW-MOVING FRONT WILL PROPAGATE ALONG THE
FRONT IN A TRAIN EFFECT. THIS WILL RESULT IN VERY HEAVY RAIN OVER A
LARGE PART OF WESTERN AND NORTH CENTRAL NEBRASKA...AS SHOWN WITH THE
EXCESSIVE RAINFALL POTENTIAL BULLETIN. HOWEVER...WE WILL NOT EXTEND
THE FLOOD WATCH WESTWARD AND SOUTHWESTWARD BECAUSE THAT AREA IS
PRIMARILY SANDHILLS AND CAN HANDLE QUITE A BIT OF WATER BEFORE
RUNOFF BECOMES A SERIOUS ISSUE. IT WILL...HOWEVER...GIVE RAINFALL
EXCEEDING TWO INCHES IN SOME AREAS ANT THE TRIBUTARIES OF THE
NIOBRARA RIVER.
    AFTER TONIGHT...MUCH COOLER WEATHER IS EXPECTED SUNDAY AND INTO
MONDAY.

.MEDIUM RANGE AND EXTENDED...MONDAY THROUGH SATURDAY.
    ANOTHER FRONT SWINGS THROUGH THE NORTHERN PLAINS MONDAY NIGHT
AND TUESDAY. THE FRONT THEN STALLS OVER THE DAKOTAS. THUNDERSTORMS
THAT DEVELOP ALONG THAT BOUNDARY WILL BE MAINLY NORTH CENTRAL AND
NORTHWEST NEBRASKA MONDAY NIGHT AND TUESDAY.
    BY 18Z TUESDAY...THERE IS A BIG DIFFERENCE BETWEEN THE GFS AND
THE NAM...AND THE GFS AND GEM ALSO BEGIN TO DIVERGE. THE GFS AND THE
00Z ECMWF ARE IN SOME AGREEMENT THEN. THUS...FOR CONSISTENCY...WE
WILL LEAN TOWARD THE GFS SOLUTION. HOWEVER...OUR UNCERTAINTY IS
HIGH.
    THAT SAID...IT APPEARS THAT SOME CHANCE OF THUNDERSTORMS WILL
CONTINUE AND MOVE INTO CENTRAL NEBRASKA WEDNESDAY NIGHT AS THE FRONT
SAGS ACROSS NORTHERN NEBRASKA.
    ANOTHER SURFACE TROUGH CROSS THE PLAINS FRIDAY. JUST AHEAD OF IT
THE FLOW FROM THE GULF OF MEXICO SHOULD BRING SOME MOISTURE TO
NEBRASKA. THAT SHOULD GIVE ANOTHER CHANCE OF THUNDERSTORMS. BECAUSE
OF THE UNCERTAINTY THOUGH...WE WILL KEEP PROBABILITY LOW.
&&

.AVIATION...
    COLD FRONT WORKING ACROSS THE STATE WILL BRING A SWITCH FROM
SOUTH WINDS TO NORTH TO NORTHWEST WINDS. THUNDERSTORMS AND HEAVY
RAINFALL WILL DEVELOP THIS EVENING...ESPECIALLY OVER NORTH CENTRAL
NEBRASKA...AND WILL REDUCE VSBY AND CIGS TO MVFR OR BRIEFLY IFR. BY
MORNING...THE SYSTEM WILL BE TO THE EAST AND VFR CONDITIONS WILL
RETURN TO THE AREA.
&&

.HYDROLOGY...
    A FLASH FLOOD WATCH CONTINUES ACROSS PORTIONS OF N CENTRAL NEB.
MODELS INCREASE PRECIP H20 OVER 200 PERCENT OF NORMAL AND ARE IN
GOOD AGREEMENT FOR A CLUSTER OF STORMS TO DEVELOP AND PRODUCE
SIGNIFICANT PRECIP...POSSIBLY GREATER THAN 2 INCHES...ACROSS NW INTO
N CENTRAL NEB. SOME OF THE SANDHILLS REGION MAY SEE HEAVY
RAINFALL...HOWEVER THIS AREA IS NOT OF GREAT CONCERN AS THE SANDY
SOIL CAN ABSORB A GOOD AMOUNT OF RAINFALL.

    NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY CONTINUES TO RUN
HIGH. THE GAGE AT LEWELLEN IS JUST BELOW FLOOD STAGE. THIS HIGH
LEVEL IS EXPECTED TO CONTINUE AS RELEASES CONTINUE FROM WYOMING
RESERVOIRS. PRECIP CHANCES TONIGHT ARE OF SOME CONCERN AS HEAVY
PRECIP IS POSSIBLE. THIS RIVER BASIN IS ON THE SOUTHERN EDGE AND MAY
MISS OUT ON THE HEAVY RAINFALL...THUS NO WARNING HAS BEEN POSTED
YET. HOWEVER...THIS WILL BE MONITORED CLOSELY THIS EVENING AND
OVERNIGHT.

.LBF
WATCHES/WARNINGS/ADVISORIES...NEZ005-006-008 FLOOD WATCH THROUGH 1
AM CDT.
&&

SHORT RANGE THROUGH EXTENDED...SPRINGER
AVIATION...MASEK
Hazardous weather outlook, May 29, 2:15 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SAT MAY 29 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-302015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
315 PM CDT SAT MAY 29 2010 /215 PM MDT SAT MAY 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SURFACE COLD FRONT WILL CONTINUE TO PUSH ACROSS THE OUTLOOK
AREA TONIGHT. MEANWHILE AN UPPER LEVEL SHORT WAVE WILL LIFT
NORTHEAST ACROSS THE PLAINS. THEY WILL COMBINE TO PRODUCE
THUNDERSTORMS THIS EVENING THAT WILL INCREASE IN COVERAGE AND
SPREAD EAST NORTHEAST ACROSS THE STATE TONIGHT. THE ENTIRE AREA
IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH LARGE HAIL
AND DAMAGING WINDS THE GREATEST THREAT AT THIS TIME. IN ADDITION
TO THE THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAIN IS POSSIBLE
ACROSS NORTHERN NEBRASKA WHICH MAY LEAD TO THE THREAT FOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE COLD FRONT MENTIONED ABOVE...WILL STALL OFF TO THE SOUTH
SUNDAY...THEN LIFT NORTH AS A WARM FRONT ON MONDAY. THUNDERSTORMS
ARE EXPECTED TO DEVELOP AS THIS FEATURE MOVES NORTH MONDAY
EVENING. SOME STORMS MAY REACH SEVERE LIMITS MONDAY
NIGHT...MAINLY OVER SOUTHWESTERN NEBRASKA.

AS THE FRONT MOVES NORTH INTO CENTRAL NEBRASKA TUESDAY...THE
THREAT FOR SEVERE THUNDERSTORMS LATE TUESDAY WILL SHIFT INTO
CENTRAL AND NORTH CENTRAL NEBRASKA.

AN ACTIVE PATTERN WILL CONTINUE THROUGH THE REST OF THE WEEK WITH
THE CHANCE FOR THUNDERSTORMS NEARLY EVERYDAY ACROSS SOME PORTIONS
OF WESTERN OR NORTH CENTRAL NEBRASKA. MAINLY IN THE EVENING AND
EARLY OVERNIGHT PERIODS. AT THIS TIME WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY OVER NORTH
CENTRAL NEBRASKA. REQUEST FOR REPORTS OF HEAVY RAINFALL AND ANY
FLOODING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, May 29, 3:53 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
453 PM CDT SAT MAY 29 2010

NEZ094-292230-
WESTERN CHERRY NE-
353 PM MDT SAT MAY 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHERRY COUNTY UNTIL 430
PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF INTERSECTION OF HIGHWAY 61
AND SURVEY VALLEY ROAD...OR 36 MILES NORTHWEST OF MULLEN...MOVING
NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
INTERSECTION OF HIGHWAY 61 AND SURVEY VALLEY ROAD AROUND 405 PM MDT.
ROUND LAKE AROUND 420 PM MDT.
HIGHWAY 61 MILE MARKER 190 AROUND 425 PM MDT.

SPRINGER

The radar

The North Platte radar (KLNX), 102 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cherry

When
May 29, 4:43 PM CST
Where
Cherry County, 39.42 mi SSE of Irwin
Measured
1.5 in hail
Reported by
Public
Coordinates
42.340, -101.700

Hail, Cherry

When
May 29, 5:46 PM CST
Where
Cherry County, 8.68 mi ESE of Merritt Res
Measured
2.75 in hail
Reported by
Public
Coordinates
42.570, -100.780

Hail, Hooker

When
May 29, 5:30 PM MST
Where
Hooker County, 13.74 mi SW of Mullen
Measured
1 in hail
Reported by
Public
Coordinates
41.910, -101.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226534, 226535, 226536.